Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 20, NWS Amarillo, TX

May 15, 2003Dallam County, Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 15, 2003, 3:51 PM CDT for Dallam County, Texas; Cimarron County, Oklahoma. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 3:51 PM CDT (20:51 UTC)
Expired
May 15, 2003, 4:45 PM CDT
In force
54 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Cimarron County, OK, Dallam County, TX

The radar

The Amarillo radar (KAMA), 157 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 1:55 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

698 
WUUS54 KAMA 152051
SVRAMA
OKC025-TXC111-152145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
350 PM CDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA
  DALLAM COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 445 PM CDT

* AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES NORTHWEST OF CONLEN...OR ABOUT 20
  MILES WEST OF STRATFORD...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BOISE CITY...GRIGGS.

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 3607 10299 3605 10224 3694 10204 3698 10298

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:29 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 15, 1:29 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
129 PM CDT THU MAY 15 2003

...SIGNIFICANT SEVERE WEATHER EVENT THIS AFTERNOON AND TONIGHT...

SEVERE WEATHER EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS THE
WESTERN PORTION OF THE CWA. SUPERCELLS ARE LIKELY WITH SOME
POSSIBLY TORNADIC. THE ACTIVITY SHOULD DEVELOP FIRST BY 3 PM
IN THE NORTHWEST CORNER OF THE CWA AND EXPAND SOUTHWARD THROUGH THE
AFTERNOON ALONG/NEAR THE NM/TX BORDER.  BASED ON THE SFC EVOLUTION...
PROFILER...VAD...SAT...AND SHORT-TERM GUIDANCE FEEL THE LARGER WINDOW
FOR DISCRETE SUPERCELL ACTIVITY WILL BE FAVORED ACROSS THE SOUTHERN
HALF OF THE CWA. EXPECTING SUPERCELLS THAT DO DEVELOP ACROSS THE
NORTHWEST PORTION OF THE CWA TO EVOLVE INTO LINE SEGMENTS/SQUALL BY
LATE THIS AFTERNOON/EVENING. THE ACTIVITY WILL MOVE FROM WEST TO
EAST. THE LOCATION OF THE WARM FRONT WILL HAVE AN IMPACT ON THE
TORNADO PROBABILITIES IN OUR CWA...GREATEST THREAT APPEARS ALONG AND
NEAR THE WARM FRONT. SVR THREAT WILL WANE LATER TONIGHT WITH SHOWERS
CONTINUING THROUGH THE FIRST HALF OF TOMORROW...ENDING WEST TO EAST.
COLDER AIR WILL KEEP HIGH TEMPS AT BAY THROUGH SAT BEFORE
MODIFICATION ON SUNDAY. SOME QUESTION ON THE TIMING OF THE NEXT COLD
FRONT AND WEAK UPPER LEVEL SUPPORT. HENCE...I LEFT THE INHERITED
EXTENDED PERIODS AS IS.

FCSTID = AP

AMARILLO    57 70 49 80 / 90 20 00 00
BEAVER      58 63 46 74 / 90 40 10 00
BOISE CITY  54 62 44 76 / 70 30 00 00
BORGER      60 68 49 79 / 90 30 00 00
BOYS RANCH  57 69 48 79 / 70 20 00 00
CANYON      59 72 50 81 / 90 20 00 00
CLARENDON   60 72 52 81 / 90 30 10 00
DALHART     56 68 46 77 / 70 20 00 00
GUYMON      57 62 46 75 / 70 30 00 00
HEREFORD    59 75 49 82 / 70 20 00 00
LIPSCOMB    61 66 49 76 / 90 40 10 00
PAMPA       60 69 50 79 / 90 30 10 00
SHAMROCK    61 73 53 80 / 90 40 10 00
WELLINGTON  62 75 55 81 / 90 30 10 00

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, May 15, 12:38 PM CDT, 3 hours 13 minutes before
OKZ001>003-TXZ001>020-161100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1238 PM CDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND EVENING ACROSS THE CENTRAL AND EASTERN SECTIONS OF THE TEXAS
PANHANDLE...GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM
STRATFORD TO CANYON. THERE IS ALSO A MODERATE RISK OF SEVERE
THUNDERSTORMS ACROSS ALL OF THE OKLAHOMA PANHANDLE AND THE WESTERN
TEXAS PANHANDLE. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE
HAIL...DAMAGING WINDS...AND TORNADOES. A FEW OF THE TORNADOES THAT
MAY FORM WILL HAVE THE POTENTIAL TO BE STRONG OR POSSIBLY VIOLENT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ON HIGH ALERT AND
BE READY FOR ACTIVATION.

GOEHRING

In the hours before

Special weather statement, May 15, 12:42 PM CDT, 3 hours 9 minutes before
OKZ001>003-TXZ001>020-152300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1242 PM CDT THU MAY 15 2003

...AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS EXPECTED
THIS AFTERNOON AND EVENING ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES...

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE CENTRAL AND EASTERN SECTIONS OF THE TEXAS
PANHANDLE...GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM
STRATFORD TO CANYON. CITIES IN THE HIGH RISK INCLUDE AMARILLO...
CANYON...DUMAS...STRATFORD...SPEARMAN...BORGER...PANHANDLE...
CLAUDE...PERRYTON...LIPSCOMB...CANADIAN...MIAMI...PAMPA...SHAMROCK...
CLARENDON...AND WELLINGTON. ELSEWHERE...THERE IS A MODERATE RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS ALL OF THE
OKLAHOMA PANHANDLE AND THE WESTERN TEXAS PANHANDLE.

A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY OVER NORTHERN
NEW MEXICO IS FORECAST TO MOVE EAST ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES LATE THIS AFTERNOON AND TONIGHT. THIS FEATURE...PLUS
DAYTIME HEATING...ABUNDANT LOW LEVEL MOISTURE...AN APPROACHING WARM
FRONT FROM THE SOUTH...AND FAVORABLE ATMOSPHERIC WIND PROFILES WILL
RESULT IN THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE PRIMARY
THREATS INCLUDE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A FEW OF
THE TORNADOES THAT MAY FORM WILL HAVE THE POTENTIAL TO BE STRONG OR
POSSIBLY VIOLENT...ESPECIALLY ACROSS THE HIGH RISK AREA.

ALL PEOPLE IN THE OKLAHOMA AND TEXAS PANHANDLES ARE STRONGLY
ENCOURAGED TO REVIEW THEIR SEVERE WEATHER SAFETY RULES AND HAVE A
PLAN OF ACTION IN PLACE AS A MEANS TO PREPARE FOR THIS POTENTIAL
UPCOMING AND DANGEROUS SEVERE WEATHER EVENT.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ON HIGH ALERT AND BE
READY FOR ACTIVATION.

STAY TUNED TO NOAA WEATHER RADIO...TELEVISION...OR RADIO FOR
POSSIBLE WATCHES...WARNINGS...AND STATEMENTS LATER TODAY FROM THE
NATIONAL WEATHER SERVICE OFFICE IN AMARILLO.

GOEHRING

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 4:29 PM CDTTornado WarningAMADallam, Hartley46 min
May 15, 5:13 PM CDTTornado WarningAMADallam62 min
May 15, 5:56 PM CDTTornado WarningAMASherman64 min
May 15, 4:19 PM CDTTornado WarningAMACimarron41 min
May 15, 4:54 PM CDTTornado WarningAMACimarron, Texas51 min
May 15, 5:45 PM CDTTornado WarningAMACimarron60 min
May 15, 6:11 PM CDTTornado WarningAMATexas64 min
May 15, 6:55 PM CDTTornado WarningAMACimarron65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.